Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 175, NWS Wilmington, OH

July 8, 2001Gallatin County, Kentucky; Switzerland County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 8, 2001, 1:36 PM EDT for Gallatin County, Kentucky; Switzerland County, Indiana. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 1:36 PM EDT (17:36 UTC)
Expired
Jul 8, 2001, 2:15 PM EDT
In force
39 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Switzerland County, IN, Gallatin County, KY

What was reported inside it

TimeReportWhereRemark
Jul 8, 1:45 PM EDTThunderstorm Wind 50 ECountywide, INNumerous trees were knocked down across the county and a barn roof was blown off in Patriot.
Jul 8, 2:00 PM EDTThunderstorm Wind 50 ECountywide, KYNumerous trees knocked down across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 10:30 AM EDTSevere Thunderstorm WatchSPC6 hr
Jul 8, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3052 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 081737
SVRILN

INC155-KYC077-081815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1236 PM EST SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SWITZERLAND COUNTY IN INDIANA...
  GALLATIN COUNTY IN KENTUCKY...

* UNTIL 115 PM EST(215 PM EDT)...

* AT 1236 PM EST(136 PM EDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED SEVERE THUNDERSTORMS 8 MILES NORTHEAST OF WARSAW...OR
  ABOUT 7 MILES SOUTHEAST OF RISING SUN...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WARSAW...

THIS STORM HAS A HISTORY OF PRODUCING DAMA5GING WINDS AND LARGE HAIL.

$$
 TIPTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:57 AM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 8, 10:57 AM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1056 AM EDT SAT JUL 7 2001

JUST UPDATED ZONES TO ACCOUNT FOR SEVERE WATCH FOR TRI-STATE...
RICHMOND AND DAYTON.  KIND SHOWING LINE OF STORMS SOUTHWEST OF KLAF
MOVING SOUTHEAST ALONG STATIONARY BOUNDARY.  THE STATION BOUNDARY
EXTENDS INTO SOUTHWEST OHIO AND THEN FOLLOWS THE OHIO RIVER.
MORNING SOUNDING ALREADY SHOWING >2000 J/KG AND EXPECT THAT WILL
CLIMB OVER TO 3000 TO 4000 J/KG.  06Z MODEL RUNS DID NOT SHOW MUCH
IN THE WAY OF LIFT THIS AFTERNOON ALONG BOUNDARY BUT WITH CONVECTION
ALREADY INITIATED AND PLENTY OF INSTABILITY THERE IS NO REASON TO
SUSPECT IT WILL WANE.  IN FACT...BOUNDARY SEEMS TO STRENGTHEUN TO
SOME DEGREE AS NORTHERLY RELATIVELY COOLER AIR ENCROACHES FROM THE
NORTH.

.ILN...NONE.
 TIPTON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:22 PM EDTSevere Thunderstorm WarningILNMason53 min
Jul 8, 1:01 PM EDTSevere Thunderstorm WarningILNBracken44 min
Jul 8, 1:14 PM EDTSevere Thunderstorm WarningILNMason46 min
Jul 8, 1:20 PM EDTSevere Thunderstorm WarningILNBoone40 min
Jul 8, 1:23 PM EDTSevere Thunderstorm WarningILNPendleton52 min
Jul 8, 1:39 PM EDTFlash Flood WarningILNMason2 hr
Jul 8, 1:39 PM EDTSevere Thunderstorm WarningILNCampbell, Kenton51 min
Jul 8, 1:50 PM EDTSevere Thunderstorm WarningILNGrant40 min
Jul 8, 2:10 PM EDTSevere Thunderstorm WarningILNOwen65 min
Jul 8, 2:12 PM EDTSevere Thunderstorm WarningILNBracken, Mason63 min
Jul 8, 2:12 PM EDTSevere Thunderstorm WarningILNPendleton63 min
Jul 8, 2:12 PM EDTSevere Thunderstorm WarningILNRobertson63 min
Jul 8, 2:32 PM EDTSevere Thunderstorm WarningILNLewis58 min
Jul 8, 12:47 PM EDTSevere Thunderstorm WarningILNFayette, Franklin58 min
Jul 8, 12:47 PM EDTSevere Thunderstorm WarningILNRipley58 min
Jul 8, 1:06 PM EDTSevere Thunderstorm WarningILNDearborn39 min
Jul 8, 7:05 PM EDTSevere Thunderstorm WarningILNFayette, Union, Wayne55 min
Jul 8, 7:30 PM EDTSevere Thunderstorm WarningILNFranklin45 min
Jul 8, 7:41 PM EDTSevere Thunderstorm WarningILNDearborn, Ohio, Ripley49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.